Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 186, NWS Austin/San Antonio, TX

July 14, 2005DeWitt County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 14, 2005, 7:25 PM CDT for DeWitt County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2005, 7:25 PM CDT (00:25 UTC)
Expired
Jul 14, 2005, 8:15 PM CDT
In force
50 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County DeWitt County, TX

The radar

The Austin/San Antonio radar (KEWX), 92 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:10 PM CDTTSTM WND DMGCuero, TXPOWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2282 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 150025
SVREWX
TXC123-150115-
/O.NEW.KEWX.SV.W.0186.050715T0025Z-050715T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
725 PM CDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  DEWITT

* UNTIL 815 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF YORKTOWN...AND MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE CUERO.

LAT...LON 2902 9769 2895 9760 2893 9728 2914 9705
      2933 9723

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:17 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 14, 3:17 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
317 PM CDT THU JUL 14 2005

.DISCUSSION...
THE 700 AND 500MB TROFS WILL LINGER OVER OUR AREA TONIGHT
THROUGH SATURDAY, THEN RETREAT NORTHWEST TO WEST TEXAS
SUNDAY THROUGH WEDNESDAY. THE UPPER LEVEL FLOW WILL BECOME SOUTHEAST
AND EAST NEXT WEEK AS THE UPPER HIGH SHIFTS INTO THE NORTH CENTRAL U.S.
AND HURRICANE EMILY COMES INTO THE SOUTHERN GULF OF MEXICO. GOOD RAIN
CHANCES WILL PERSIST THROUGH SATURDAY.  LOCALLY HEAVY RAINFALL POSSIBLE
DUE TO SLOW MOVEMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. WITH THE
UPPER TROUGH OUT OF OUR AREA NEXT WEEK, WE WILL BE BACK TO ISOLATED
DAYTIME HEATING SHOWERS AND THUNDERSTORMS WITH SOME NOCTURNAL SHOWERS
FLOWING INLAND OVER THE COASTAL BEND.  TEMPERATURES WILL CHANGE LITTLE
THROUGH SUNDAY EXCEPT FOR SOME RAIN COOLED MINS.
NEXT WEEK TEMPS WILL BE CLOSER TO NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  91  75  92 /  60  50  40  50
AUSTIN BERGSTROM INTL AIRPORT  74  90  73  92 /  60  50  50  50
DEL RIO INTL AIRPORT           79  97  76  96 /  40  30  40  40
SAN ANTONIO INTL AIRPORT       77  93  74  91 /  40  50  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

06/08
Hazardous weather outlook, Jul 14, 1:45 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
145 PM CDT THU JUL 14 2005

TXZ171>173-183>194-202>209-217>225-228-151000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
145 PM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL PRODUCE
LIGHTNING...WIND GUSTS OF 25 TO 50 MPH...AND LOCALLY HEAVY DOWNPOURS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED TO SCATTERED THUNDERSTORMS WILL PRODUCE LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY DOWNPOURS MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THIS THREAT WILL COVER ALL OF SOUTH CENTRAL TEXAS
FRIDAY THROUGH SUNDAY AND THEN MAINLY EAST OF A CAMPBELLTON TO
GONZALES TO GIDDINGS LINE MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 14, 1:41 PM CDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
141 PM CDT THU JUL 14 2005

TXZ171>173-183>194-202>209-217>225-228-142101-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
141 PM CDT THU JUL 14 2005

...SCATTERED SHOWERS OR THUNDERSTORMS CONTINUE TO FORM THIS
AFTERNOON...

CHANCES FOR SCATTERED SHOWERS OR THUNDERSTORMS CONTINUES THIS
AFTERNOON AND EVENING OVER THE HILL COUNTRY AND PARTS OF SOUTH
CENTRAL TEXAS.

SHOWERS AND THUNDERSTORMS CONTINUE TO FORM FROM WEST OF DEL RIO
TO THE WESTERN HILL COUNTRY AND EAST TO WEST AND NORTH OF AUSTIN.
THIS ACTIVITY IS EXPECTED TO CONTINUE DEVELOPING TO THE EAST AND
SOUTHEAST THIS AFTERNOON.

WIND GUSTS OF 25 TO 50 MPH...BRIEF LOCALLY HEAVY RAIN...AND
FREQUENT LIGHTNING IS EXPECTED IN OR NEAR THUNDERSTORMS.

YESTERDAY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS LEFT
LESS THAN A TENTH OF AN INCH TO BETWEEN THREE QUARTERS AND
NEAR ONE INCH OVER PARTS OF THE HILL COUNTRY TO PARTS OF CENTRAL
TEXAS. WIND GUSTS TO NEAR 35 MPH WAS OBSERVED YESTERDAY IN AND NEAR
THE THUNDERSTORMS.
Local storm report, Jul 14, 4:55 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 PM CDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     DOWNBURST        BARTLETT                30.79N 97.43W
07/14/2005                   WILLIAMSON         TX   EMERGENCY MNGR

            POWER LINES DOWN, DAMAGE TO A GARAGE AND CITY
            OUTBUILDING.

&&

MAB
Local storm report, Jul 14, 6:04 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      1 NE AUSTIN             30.32N 97.74W
07/14/2005                   TRAVIS             TX   EMERGENCY MNGR

            WATER RESCUE AT 11TH AND RED RIVER ON WALLER CREEK ON THE
            NORTHEAST SIDE OF DOWNTOWN AREA. PERSON RESCUED BY AUSTIN
            FIRE DEPARTMENT AROUND 540 PM.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:34 PM CDTFlash Flood WarningEWXKerr3 hr
Jul 15, 6:35 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.